Antibiotic-Related Diarrhoea in Children

Register

Antibiotics are medications that are used to treat and prevent bacterial infections. However, diarrhoea is a common side effect associated with their use. In fact, many antibiotics can cause diarrhoea in both adults and children. This happens when the antibiotics upset the balance of bacteria in the gut, leading to what is called antibiotic-associated diarrhoea (AAD). AAD is characterized by passing loose and watery stools three or more times a day after taking antibiotics.

Children are especially vulnerable to dehydration due to diarrhoea, and with the increasing use of antibiotics in recent years, it is likely that these problems will become even more prevalent in the future.

Antibiotics are known to cause diarrhoea in one out of every five children who take them. This condition is more common among children below two years of age and can occur with any type of antibiotic. Generally, the diarrhoea caused by antibiotics is mild in most children.

 

What Are the Benefits of Taking Probiotics?

Antibiotics disrupt the balance of bacteria in the gut. Probiotics can help restore the balance of gut bacteria, which in turn can control diarrhoea associated with antibiotics. Probiotics are live non-pathogenic bacteria that can survive in the human gut and help restore microbial balance. 

One such probiotic is Saccharomyces boulardii, which is used to prevent and treat diarrhoea. Saccharomyces boulardii helps to re-establish a healthy microbiome and regenerate the intestinal microbiota after antibiotic therapy. Studies have shown that Saccharomyces boulardii is well-tolerated by children, with no reports of any side effects.

 

Common Complications Associated With Antibiotic-Related Diarrhoea

However, one of the main complications of this condition is dehydration, which is more likely to occur in babies under 12 months old. This is because diarrhoea causes excess loss of water, and electrolytes such as sodium, potassium, bicarbonate, and zinc in liquid stools. If your child experiences this, make sure they drink enough liquid to replace the lost fluids. 

Though rare, another complication of using antibiotics is inflammation, which refers to pain or swelling of the large intestine. Signs of inflammation include severe diarrhoea that may contain blood or mucus, fever, stomach pain, and extreme weakness.

 

What Is The Impact on Quality of Life?

During infancy, the microbiota is underdeveloped and more vulnerable to disturbances. As a result, antibiotic exposures at a young age may have a significant impact on the microbiota, and consequently increase the risk of diarrhoea. Antibiotics are commonly prescribed to children in primary care and hospital settings, but they can have adverse effects, with diarrhoea being the most common reaction. This not only incurs extra costs but can also cause emotional distress to parents of hospitalised infants and children.

 

Treatment

If your child is experiencing mild diarrhoea and is otherwise healthy, it is recommended to continue the antibiotics and take care of your child at home. It is important to ensure that your child stays hydrated, so offer them water frequently. Avoid giving your child certain foods such as fruit juice, fatty foods that are fried, greasy or covered in gravy, soft drinks, and dairy products such as milk, cheese, and ice cream. However, probiotic-rich yoghurt could be an exception to this rule, as some studies have shown that probiotics help to rebalance intestinal flora and could shorten the duration of a bout of diarrhoea.

If diarrhoea causes a rash around your child's anus or nappy area, you can gently wash the area with water and pat it dry. To treat nappy rash, you can cover the area with a layer of petroleum jelly, zinc-based cream, or other nappy rash cream.

 

How Can I Prevent Antibiotic-Related Diarrhoea?

To help prevent your child from developing antibiotic-associated diarrhoea, it's important to follow these steps:

 

  1. Only give antibiotics when they are necessary. Antibiotics are only effective against bacterial infections, and won't help with viral infections like the common cold or flu. Always consult with a doctor before giving antibiotics to your child.

 

  1. Ask caregivers to wash their hands. If your child is receiving care at home or in a hospital, ensure that everyone who comes into contact with your child washes their hands or uses an alcohol-based hand sanitiser beforehand.

 

  1. Inform your doctor about any previous episodes of antibiotic-associated diarrhoea or Clostridium difficile (C. difficile) in your child's medical history. If your child has had these conditions before, it increases the likelihood of a recurrence. Your doctor may be able to prescribe a different antibiotic to avoid this

 

When to Consult With A Healthcare Provider

It’s important to seek medical advice if experiencing severe diarrhoea, new fever, blood in the stool, fatigue, or signs of dehydration during antibiotic treatment. If the diarrhoea is severe your child may need to change antibiotics. 



GlobMed lifetime registration One-off payment of £25

Access medical solutions and achieve your health goals. Simply register and our Health+ Consultant will be in touch within 24 hours.

Register